Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 61, NWS Jackson, KY

June 14, 1997Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 1997, 2:14 PM EDT for Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 2:14 PM EDT (18:14 UTC)
Expired
Jun 14, 1997, 5:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 141815
FFWJKL
KYC235-142100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT SAT JUN 14 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...WHITLEY
 
HEAVY RAINS SINCE NOON EDT HAVE CAUSED STREAMS AND CREEKS TO RISE
RAPIDLY OVER PARTS OF WHITLEY COUNTY ESPECIALLY AROUND THE WILLIAMSBURG
AREA. THE MAYOR OF WILLIAMSBURG AND WHITLEY COUNTY DISPATCH REPORTED AT
205 PM THAT MANY STREETS WERE FLOODED IN WILLIAMSBURG.

HEAVY RAINS WILL CONTINUE OVER WHITLEY COUNTY THROUGH 4 PM...THEREFORE
FLASH FLOODING WILL OCCUR.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY AND YOU SHOULD MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:14 AM EDT, 4 hours earlier.

Area forecast discussion, Jun 14, 10:14 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT SAT JUN 14 1997

AN UNSEASONABLY STRONG VORT MAX IS CRUISING THRU OUR SRN CWA ATTM.
SATELLITE SHOWING SOME BREAKS ACRS THE SRN COUNTIES AND EVEN SOME
SHRA/TSRA GETTING STARTED ALREADY. A QUICK LOOK AT MORNING RAOBS
INDICATE DECENT INSTABILITY...SO THUNDER CHANCES WILL CONTINUE DOWN
SOUTH FOR MUCH OF THE AFTERNOON.

COLD FRONT FROM NR HTS TO JUST N OF LEX ATTM AND SAGGING SOUTH. SHIELD
OF MAINLY LITE TO MOD RAIN ASSOC WITH THE FRONT AND DEFORMATION ZONE
ALSO SHOWING A SOUTHWARD PUSH. WILL NEED TO RETAIN LIKELY POPS FOR
MUCH OF THE AREA. CURRENT FCST OF DECREASING CLDS FOR FAR NRN CWA
APPEARS OK. ELSEWHERE...WILL SLOW UP THE CLRG PROCESS AND MAY MAKE
SOME DOWNWARD TEMP ADJUSTMENTS PER PRECIP. AS A RESULT...WILL NEED TO
GO BECMG CLR INSTEAD OF STRAIGHT CLR FOR THE SECOND PERIOD.

THAT/S ABOUT IT. FATHER/S DAY MEAN RH UNDER 30 PERCENT LOOKS GREAT.

JKL 73/52/81 7z00
LOZ 75/51/82 700

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:21 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne44 min
Jun 14, 4:50 PM EDTFlash Flood WarningJKLWhitley4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.